Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Nashville, TN

May 3, 20094 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 3, 2009, 8:38 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 8:38 PM CDT (01:38 UTC)
Expired
May 3, 2009, 11:45 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 130 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:15 PM CDTFLOODJamestown, TNMANY ROADS ARE CLOSED COUNTY WIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 040138
FFWOHX
TNC035-049-133-141-040445-
/O.NEW.KOHX.FF.W.0025.090504T0138Z-090504T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
838 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  FENTRESS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...
  SOUTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  EASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1145 PM CDT

* AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEREY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3584 8519 3590 8523 3591 8521 3592 8525
      3599 8526 3601 8531 3604 8531 3605 8534
      3612 8540 3644 8514 3642 8513 3642 8509
      3650 8508 3656 8502 3658 8490 3653 8478
      3653 8473 3647 8469

$$

21
1 follow-up statement
000 
WGUS74 KOHX 040327
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1027 PM CDT SUN MAY 3 2009

TNC035-049-133-141-040445-
/O.CON.KOHX.FF.W.0025.000000T0000Z-090504T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND TN-PUTNAM TN-OVERTON TN-FENTRESS TN-
1027 PM CDT SUN MAY 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
FENTRESS...SOUTHEASTERN OVERTON...EASTERN PUTNAM AND NORTHWESTERN
CUMBERLAND COUNTIES...

AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED TO BROKEN SHOWERS OVER AND NEAR THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JAMESTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3584 8519 3590 8523 3591 8521 3592 8525
      3599 8526 3601 8531 3604 8531 3605 8534
      3612 8540 3644 8514 3642 8513 3642 8509
      3650 8508 3656 8502 3658 8490 3653 8478
      3653 8473 3647 8469

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 8:11 PM CDT, 27 minutes earlier.

Area forecast discussion, May 3, 8:11 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
811 PM CDT SUN MAY 3 2009

.DISCUSSION...
FLOOD POTENTIAL CONTINUES ACROSS SOUTHERN AND EASTERN PORTIONS OF
THE MID STATE. ONLY CHANGE TO FORECAST WILL BE TO THE WORDING IN
REGARD TO THIS EVENING.

OTHERWISE...PRECIP HAS DECREASED MARKEDLY TO OUR SOUTH ACROSS AL AND
MS. HOWEVER...TRAJECTORY OF THE PRECIP SHOULD KEEP THE RAINFALL OVER
MOST OF MIDDLE TN THROUGH MIDNIGHT. WILL THUS GO AHEAD AND KEEP THE
CATEGORICAL POPS GOING.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ011-022-024-032>034-
056>066-075-077>080-093>095.

&&

21
Hazardous weather outlook, May 3, 1:44 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT SUN MAY 3 2009

TNZ011-022-024-032>034-056>066-075-077>080-093>095-041030-
PICKETT-BENTON-HUMPHREYS-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
144 PM CDT SUN MAY 3 2009

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL MOVE ALONG A FRONT STALLED ACROSS MIDDLE
TENNESSEE. MORE SHOWERS AND STORMS WILL OCCUR TODAY INTO TONIGHT.
HEAVY RAINFALL IS THE MAIN CONCERN...AND A FLOOD WATCH REMAINS
POSTED FOR AREAS SOUTH OF INTERSTATE 40 AND ACROSS THE PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FOR
FLOODING PROBLEMS.

TNZ005>010-023-025>031-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-DICKSON-
CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
144 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

17/MAG

In the hours before

Local storm report, May 3, 6:08 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          CROSSVILLE              35.95N 85.04W
05/03/2009                   CUMBERLAND         TN   EMERGENCY MNGR

            TREES DOWN ON HOUSES...POWER LINES DOWM...INJURIES
            REPORTED

&&

21
Local storm report, May 3, 6:50 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          CROSSVILLE              35.95N 85.04W
05/03/2009                   CUMBERLAND         TN   LAW ENFORCEMENT

            DAMAGE ALONG TAYLORS CHAPEL RD AND LAURELWOOD LN...ROOFS
            TORN OFF HOMES...TREES SNAPPED...TREES ON HOMES...POWER
            POLES KNOCKED DOWN.

&&

21
Local storm report, May 3, 8:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
801 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     DENSE FOG        SPARTA                  35.93N 85.47W
05/03/2009                   WHITE              TN   TRAINED SPOTTER

            HWY 84 CLOSED DUE TO FLOODING NEAR CALFKILLER RIVER

&&

21
Local storm report, May 3, 8:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
801 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            SPARTA                  35.93N 85.47W
05/03/2009                   WHITE              TN   TRAINED SPOTTER

            HWY 84 CLOSED DUE TO FLOODING NEAR CALFKILLER RIVER

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:15 PM CDTFlash Flood WarningOHXCoffee, DeKalb, Grundy, Van Buren, Warren, White4 hr
May 3, 7:24 PM CDTRiver Flood WarningOHXMarshall38 hr
May 3, 7:25 PM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Fentress, Jackson, Overton, Pickett and 3 more6 hr
May 3, 7:47 PM CDTFlash Flood WarningOHXPerry3 hr
May 3, 10:53 PM CDTAreal Flood AdvisoryOHXWhite2 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.